Texas, 2004

Hail and Damaging Wind in Texas, August 19 to 20, 2004

August 19 to 20, 2004 · NWS LUB · 5 events in 3 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$200,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 19, 10:10 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 19, 10:10 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1110 AM CDT THU AUG 19 2004

.UPDATE...
LEAD SHORTWAVE HAS MOSTLY CLEARED EAST OF AREA...ALTHOUGH A REMNANT
SMALL AREA OF MID LEVEL POTENTIAL VORTICITY APPEARS TO BE DRIFTING
THROUGH THE EASTERN SOUTH PLAINS. THIS WAS ASSOCIATED WITH THE EARLY
MORNING SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE CENTRAL AND
EASTERN SOUTH PLAINS THAT HAS SINCE ALMOST COMPLETELY DISSIPATED.
THIS WAVE APPEARS JUST SLIGHTLY MORE VIGOROUS THAN EITHER INDICATED
BY THE LATEST ETA OR GFS MODEL RUNS...COMPARING SOUNDING AND
PRIFILER WINDS WITH INITIAL MODEL VERTICAL PROFILES...THUS DEMARKING
MORE SHARPLY THE BACK EDGE OF THE PRECIPITATION POTENTIAL. APPEARS
WE ARE IN A TEMPORARY LULL UNTIL SURFACE HEATING AND NEXT WEAK WAVE
NOW APPROACHING SOUTHWESTERN SOUTH PLAINS WILL CROSS THE AREA DURING
THE AFTERNOON. VERTICAL MOTION MAY BE LIMITED SOMEWHAT BY SUBSIDENCE
BEHIND JUST DEPARTING WAVE...YET AIRMASS IS OTHERWISE POISED FOR
DEVELOPMENT. GOOD REASON TO RETAIN A CHANCE OF THUNDERSTORMS LATER
TODAY...ESPECIALLY WITH INDICATIONS OF MORE FAVORABLE LOW LEVEL
CONVERGENCE AND WARM ADVECTION PATTERN CONSISTENT WITH THE WEAK
LARGE SCALE FORCING. AIRMASS IS ALSO QUITE JUICY WITH DEWPOINTS IN
THE 60S. SO CANT RULE OUT A FEW STRONG STORMS WITH HAIL AND HEAVY
RAIN POTENTIAL. CANT DECIDE IF THIS PATTERN IS MORE LIKE SPRING OR
EARLY FALL...BUT IT SURE DOESNT LOOK MUCH LIKE SUMMER.

BETTER PROBABILITIES FOR THUNDERSTORMS MAY BE WITH THE NEXT SHARP
SHORTWAVE NOW DIPPING SOUTHEAST THROUGH WESTERN ARIZONA. MODELS IN
AGREEMENT THAT APPROACH OF THIS WAVE OVERNIGHT WILL GENERATE A
FAVORABLE UPPER LEVEL DIVERGENT REGION OVER WEST CENTRAL TEXAS WITH
POSSIBLE SIGNIFICANT THUNDERSTORM ACTIVITY THAT MAY BECOME ORGANIZED
INTO A MESO-SCALE CONVECTIVE SYSTEM. THIS WAVE ALSO APPEARS SLIGHTLY
SHARPER THAN LATEST MODEL RUNS AND MAY THUS TURN OUT JUST A BIT
SLOWER THAN FORECAST. EITHER WAY...BEST CHANCE OF THUNDERSTORMS
ASSOCIATED WITH THIS WAVE WILL BE OVERNIGHT. WILL ADDRESS THIS
FURTHER FOR THE AFTERNOON FORECAST PACKAGE. NO UPDATES ARE PLANNED.
MCQUEEN

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/99
Hazardous weather outlook, Aug 19, 10:16 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1116 AM CDT THU AUG 19 2004

TXZ021>044-192230-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1116 AM CDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

AN UPPER LEVEL DISTURBANCE MOVING OUT OF NEW MEXICO LATER TODAY...A
COLD FRONT EXPECTED TO ENTER THE EXTREME SOUTHERN PANHANDLE AND
NORTHERN SOUTH PLAINS BY EARLY EVENING AND MODERATE LOW LEVEL
MOISTURE AMOUNTS WILL COMBINE TO INITIATE SCATTERED THUNDERSTORMS
ACROSS THE AREA THIS AFTERNOON AND EVENING. ATMOSPHERIC INSTABILITY
AND WIND SHEAR SHOULD BE SUFFICIENT FOR ORGANIZATION OF THE
THUNDERSTORMS INTO MULTICELL CLUSTERS AND POSSIBLY SOME SUPERCELLS.
THUS THERE IS A SLIGHT RISK OF LARGE HAIL AND WIND GUSTS EXCEEDING
60 MPH ACROSS THE AREA THIS AFTERNOON AND EVENING...GENERALLY SOUTH
A CHILDRESS TO PLAINVIEW TO MORTON LINE.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS MAY OCCUR FRIDAY AFTERNOON AND EVENING ALONG
AND NEAR A COLD FRONT...WHICH IS EXPECTED TO BE LOCATED ACROSS THE
FAR SOUTHERN SOUTH PLAINS AND NORTHERN PERMIAN BASIN. A FEW STORMS
MAY BRIEFLY REACH SEVERE LEVELS IN THIS AREA FRIDAY AFTERNOON BEFORE
MOVING SOUTH INTO THE PERMIAN BASIN DURING THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The radar

The Lubbock radar (KLBB), 88 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cochran

When
August 19, 11:49 AM CST to August 20, 11:49 AM CST
Where
Cochran County, Morton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.717, -102.767

Thunderstorm Wind, Cochran

When
August 20, 12:05 AM CST
Where
Cochran County, 14 mi S of Whiteface
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.400, -102.617

The Texas Tech West Texas Mesonet station 8 SW Sundown measured a 60 mph thunderstorm wind gust.

Hail, Lamb

When
August 20, 12:20 AM CST
Where
Lamb County, 4 mi S of Olton
Measured
1.75 in hail
Crop damage
$200,000
Reported by
GENERAL PUBLIC
Coordinates
34.133, -102.133

The public reported golfball size hail.

Hail, Lubbock

When
August 20, 1:17 AM CST
Where
Lubbock County, Lubbock
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.583, -101.850

Hail, Lubbock

When
August 20, 1:30 AM CST
Where
Lubbock County, Lubbock
Measured
1.75 in hail
Property damage
$75,000
Reported by
GENERAL PUBLIC
Coordinates
33.583, -101.850

The public reported golfball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417631, 5417632, 5417633, 5417635, 5417634.